Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, June 5 to 6, 2014

June 5 to 6, 2014 · NWS TSA · 21 events in 9 counties and zones

Several complexes of thunderstorms moved into eastern Oklahoma from the north on June 5th and 6th. Heavy rainfall, large hail, and damaging winds occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several complexes of thunderstorms moved into eastern Oklahoma from the north on June 5th and 6th. Heavy rainfall, large hail, and damaging winds occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 5, 4:56 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 5, 4:56 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
556 AM CDT THU JUN 5 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... A LARGE THUNDERSTORM COMPLEX MOVING
SOUTHEASTWARD THROUGH THE AREA THIS MORNING WILL LIKELY AFFECT
KBVO... KXNA... AND KFYV WITH THE HEAVIEST ACTIVITY. OTHER SITES
MAY BE AFFECTED TO A LESSER EXTENT. ANOTHER ROUND OF
THUNDERSTORMS WILL LIKELY AFFECT MOST SITES AGAIN LATE TONIGHT AND
EARLY FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT THU JUN 5 2014/

DISCUSSION...
A WET WEATHER PATTERN WILL BEGIN TODAY AND LAST THROUGH MUCH OF
THE UPCOMING FORECAST PERIOD. 3-5 INCHES OF RAIN WILL BE COMMON
OVER THE NEXT WEEK...WITH LOCALLY HIGHER AMOUNTS LIKELY.

MCS MOVING ACROSS WESTERN AND CENTRAL KANSAS IS EXPECTED TO RACE
EAST SOUTHEAST THIS MORNING AND WILL AFFECT PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. A RELATIVELY HIGH POTENTIAL OF
DAMAGING WINDS WILL EXIST WITH THESE STORMS.

ADDITIONAL MCS DEVELOPMENT IS LIKELY EACH NIGHT FOR THE NEXT FEW
NIGHTS WITH THE ACTIVITY LINGERING INTO THE MORNING HOURS.
SCATTERED AFTERNOON STORM DEVELOPMENT IS ALSO POSSIBLE IN THE
VICINITY OF RESIDUAL BOUNDARIES LEFT OVER FROM PREVIOUS
CONVECTION. THE EXACT LOCATION/TIMING OF EACH MCS IS IMPOSSIBLE TO
PINPOINT...BUT IT IS LIKELY THAT THE EFFECTIVE BOUNDARY WILL GET
PUSHED TO THE SOUTH A BIT QUICKER THAN INDICATED BY MOST MODELS.
RELATIVELY HIGH RAIN CHANCES WILL CONTINUE INTO EARLY NEXT WEEK AS
SOME MODELS SHOW THE FORMATION OF A CLOSED UPPER LEVEL LOW IN THE
VICINITY.

THERE MAY BE A TEMPORARY BREAK IN THE RAIN CHANCES LATE TUESDAY
INTO WEDNESDAY BEFORE ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO
THE AREA FROM THE WEST LATE NEXT WEEK.

WENT A BIT COOLER THAN GUIDANCE FOR TEMPERATURES IN THE AREAS MOST
LIKELY TO SEE SIGNIFICANT RAINFALL OVER THE NEXT COUPLE DAYS.
OVERALL THE FORECAST CONFIDENCE ON TEMPERATURES IS LOW FOR THE
NEXT WEEK DUE TO CLOUDS/PRECIPITATION WRECKING HAVOC.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Jun 5, 4:09 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 AM CDT THU JUN 5 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 AM CDT THU JUN 5 2014

...HIGH POTENTIAL FOR DAMAGING WINDS TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

DISCUSSION...
A LARGE THUNDERSTORM COMPLEX CURRENTLY GETTING ORGANIZED ACROSS
CENTRAL KANSAS WILL LIKELY MOVE SOUTHEASTWARD THROUGH A PORTION
OF THE AREA LATER THIS MORNING INTO EARLY AFTERNOON. THIS IS A STRONG
SYSTEM AND WILL BRING A HIGH POTENTIAL FOR DAMAGING STRAIGHT-LINE
WINDS, AS WELL AS HAIL AND HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN EXTENDED PERIOD OF THUNDERSTORM CHANCES WILL CONTINUE ACROSS
THE REGION INTO EARLY NEXT WEEK AS A SLOW MOVING
FRONTAL BOUNDARY REMAINS IN THE AREA.  INSTABILITY WILL BE
SUFFICIENT... ALONG WITH GRADUALLY INCREASING WIND SHEAR... TO
SUPPORT A RISK FOR SEVERE WEATHER... ESPECIALLY THURSDAY AND FRIDAY.
HEAVY RAINFALL WILL ALSO BE AN INCREASING CONCERN... ESPECIALLY
ACROSS NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 5, 6:18 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
718 AM CDT THU JUN 5 2014

OKZ054-059-051300-
OSAGE OK-PAWNEE OK-
718 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE AND PAWNEE

AT 718 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF BIGHEART TO 18 MILES WEST OF
BURBANK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...PAWHUSKA...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER...HULAH...
RALSTON...WAH SHA SHE STATE PARK AND SUNSET LAKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3700 9600 3685 9600 3638 9684 3647 9704
      3651 9703 3656 9691 3658 9690 3659 9692
      3659 9705 3665 9706 3670 9698 3669 9695
      3676 9687 3675 9683 3679 9676 3682 9676
      3701 9641
TIME...MOT...LOC 1218Z 270DEG 26KT 3697 9636 3661 9702
Special weather statement, Jun 5, 6:19 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
719 AM CDT THU JUN 5 2014

OKZ054-059-051300-
OSAGE OK-PAWNEE OK-
719 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE AND PAWNEE

AT 719 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF BIGHEART TO 18 MILES WEST OF
BURBANK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...PAWHUSKA...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER...HULAH...
GRAINOLA...RALSTON...WAH SHA SHE STATE PARK AND SUNSET LAKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3700 9600 3685 9600 3638 9684 3647 9704
      3651 9703 3656 9691 3658 9690 3659 9692
      3659 9705 3665 9706 3670 9698 3669 9695
      3676 9687 3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 1219Z 270DEG 26KT 3697 9635 3661 9701

The radar

The Tulsa radar (KINX), 75 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 5, 7:12 AM CST
Where
Washington County, Bartlesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.750, -96.000

Strong thunderstorm wind blew down large tree limbs.

Hail, Ottawa

When
June 5, 7:48 AM CST
Where
Ottawa County, 0.56 mi SSE of Wyandotte
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.793, -94.725

Hail, Ottawa

When
June 5, 7:57 AM CST
Where
Ottawa County, 1 mi S of Wyandotte
Measured
1.25 in hail
Reported by
Public
Coordinates
36.785, -94.730

Hail, Nowata

When
June 5, 8:56 AM CST
Where
Nowata County, 2 mi W of Nowata
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -95.666

Hail, Rogers

When
June 5, 9:15 PM CST
Where
Rogers County, 1.75 mi SW of Talala
Measured
1.25 in hail
Reported by
Public
Coordinates
36.515, -95.705

Hail, Pawnee

When
June 5, 9:45 PM CST
Where
Pawnee County, 6 mi NW of Pawnee
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.391, -96.876

Hail, Nowata

When
June 5, 10:40 PM CST
Where
Nowata County, 0.61 mi W of Delaware
Measured
2.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.778, -95.641

Baseball size hail broke windows in homes and vehicles.

Thunderstorm Wind, Rogers

When
June 5, 10:45 PM CST
Where
Rogers County, 5 mi E of Claremore
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.320, -95.510

A storm chaser measured thunderstorm wind gusts to 63 mph.

Hail, Mayes

When
June 5, 10:55 PM CST
Where
Mayes County, 0.54 mi NNE of Pryor
Measured
0.75 in hail
Reported by
Public
Coordinates
36.308, -95.318

Hail, Nowata

When
June 5, 10:56 PM CST
Where
Nowata County, 7 mi NE of Nowata
Measured
2.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.772, -95.541

Hail, Mayes

When
June 5, 10:57 PM CST
Where
Mayes County, 6 mi WSW of Pryor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.267, -95.419

Hail, Mayes

When
June 5, 11:03 PM CST
Where
Mayes County, 4 mi N of Chouteau
Measured
2.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.238, -95.350

Baseball size hail broke windows in homes and vehicles.

Thunderstorm Wind, Mayes

When
June 5, 11:13 PM CST
Where
Mayes County, 0.59 mi NE of Chouteau
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.185, -95.342

A storm chaser measured thunderstorm wind gusts to 60 mph.

Hail, Mayes

When
June 5, 11:13 PM CST
Where
Mayes County, 0.54 mi NE of Chouteau
Measured
1.75 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
36.185, -95.343

Hail, Mayes

When
June 5, 11:14 PM CST
Where
Mayes County, Chouteau
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.180, -95.350

Hail, Mayes

When
June 5, 11:30 PM CST
Where
Mayes County, 1 mi NE of Murphy
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.160, -95.237

Thunderstorm Wind, Tulsa

When
June 6, 8:40 AM CST
Where
Tulsa County, 3 mi W of Leonard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.920, -95.854

Thunderstorm wind gusted to 60 mph between Bixby and Leonard.

Thunderstorm Wind, Tulsa

When
June 6, 8:55 AM CST
Where
Tulsa County, 0.74 mi S of Bixby
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.939, -95.881

Thunderstorm wind gusted to 60 mph in Bixby.

Thunderstorm Wind, Muskogee

When
June 6, 9:02 AM CST
Where
Muskogee County, Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.820, -95.670

Thunderstorm wind gusted to 60 mph.

Thunderstorm Wind, Le Flore

When
June 6, 9:56 AM CST
Where
Le Flore County, Poteau
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Le Flore

When
June 6, 10:14 AM CST
Where
Le Flore County, Pocola
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.230, -94.480

Strong thunderstorm wind blew down several trees and snapped power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528183, 528185, 528187, 528189, 528190, 528192, 528193, 528194, 528195, 528196, 528197, 528204, 528205, 528207, 528208, 528210, 528211, 528213, 528214, 528215, 528216.